(NaturalNews) Osteoporosis drugs, already coming under fire for actually weakening people's bones rather than strengthening them, may pose another risk: esophageal cancer.
In a study published in the British Medical Journal
, researchers from Oxford University followed 3,000 people between the ages of 60 and 79 who were taking drugs in the bisphosphonate family, such as Actonel, Boniva and Fosamax. After five years, the participants' risk of esophageal cancer doubled relative to those not on such drugs.
"Those subjects who filled 10 or more prescriptions for oral biphosphonates had nearly twice the chance of contracting throat cancer than those who were not taking the drugs," the researchers wrote. The effect remained strong even after researchers adjusted for other potential risk factors such as age, gender, and weight.
Bisphosphonates, which are meant to interfere with the process by which the body breaks down and rebuilds bones as part of normal maintenance activities, are already known to irritate the esophagus.
The drugs have become widely popular in recent years, such that one in 10 British women over the age of 70 is now taking one. Yet alarming reports of side effects are starting to emerge, including concerns that the drugs actually increase the risk of fractures.
"Some people taking Actonel or Fosamax have developed osteonecrosis of the jaw, a condition in which part of the jawbone dies," write Joe Graedon and Teresa Graedon in their book Best Choices From the People's Pharmacy
"Our findings are part of a wider picture," lead researcher Jane Green said. "Bisphosphonates are being increasingly prescribed to prevent fracture and what is lacking is reliable information on the benefits and risks of their use in the long term."
Although the overall risk of throat cancer
remained small even in those taking the drugs, the findings suggest an extra reason for caution.
"Anyone who is taking these drugs and is worried about their risk of cancer should talk to their doctor," said Laura Bell of Cancer Research UK.
Sources for this story include: http://www.bbc.co.uk/news/health-11166308; http://www.drugalert.org/news/2010/09/09/fosamax-allegedly-connected-...
Have comments on this article? Post them here:
people have commented on this article.